What causes TSH to rise while still on thyroxine?

Hi. I'm new here but have been hypothyroid for about 8 years post the birth of my second son. When I was diagnosed my TSH was probably around 18 with my main symptom being exhaustion. Anyways, I've been on thyroxine for the past 8 years (100mcg) without any issues....with my TSH hovering around 2. (sorry I don't have the T3 or FT4 results from back then). This past Xmas I've been having weird symptoms which are probably not related to thyroid but I got a full blood test anyways. In December my TSH was suddenly at 4.47 even though I've been on same medication. I got retested in January and it's now at 6.7. My GP raised my does to 112.5 mcg. Does anyone know why the TSH would be rising while I'm still on medication? Did my body just stop responding to the thyroxine? Here are the other results from my blood test:

Serum Vitamin D 60 nmol/L (50-174)

Serum folate 13.9 (doesn't give range)

Serum vitamin B12 419 ng/L (190-660)

TSH 4.47

Serum Free T4 18.2 pmol/L (10.80-25.50)

Serum ferritin 52 ug/L (13-150)

And most recently TSH is 6.67 (as of January). I've been on the higher dose for a couple of weeks and need to go back in 2.5 months for re-test.

Any insight would be greatly appreciated! Thanks.

Last edited by

18 Replies

oldestnewest
  • 100 mcg levothyroxine is not quite a full replacement dose. It is likely you had some residual thyroid function which has declined over the years and so you now need more levothyroxine. Your doctor was right to increase your dose. I suspect you will need another dose increase. If you don't feel better within a month I would ask your doctor for an earlier re-test.

  • Many women after childbirth have problems and I'll give a link which may be helpful in explaining. You now need an increase as maybe before you had a little thyroid hormone in your gland. Has you GP tested for thyroid antibodies which could be a reason, as antibodies attack the gland until we are hypothyroid. If you have antibodies you have an Autoimmune Thyroid Disease called hashimoto's (that's its common name).

    If you've been not quite 100% since your baby was born, I would ask for T3 to be added to your dose of levo (T4). He may not but new research (two in fact) have shown that T3 added to T4 is beneficial for many people. Your GP is probably unaware of this.

    web.archive.org/web/2010103...

  • Thank you! I have actually mostly felt fine up until recently. I've been on 100mcg since baby was born (no longer a baby...he's 9 now!) I just went in to GP in December for symptoms (probably unrelated) and he ordered a full blood test and that's when we noticed that the TSH has gone up from around 2.5 to 4.47 and up again in January to around 6.7. I've now increased from 100mcg to 112.5mcg so hopefully that'll help. I just wasn't sure why it'd go up when it seemed all ok for so many years.

    I'll have a look at the link you sent. Thanks so much.

  • And no, I don't think I have been tested for antibodies. Do you think I should regardless whether my TSH continues to rise or not?

    Thx.

  • If you did have antibodies tested, members have found going gluten-free made them feel much better. It is your decision as many don't have antibodies. :)

  • I would suggest it's the hashi's that has further attacked the thyroid gland over time and reduced its contribution to your levels. Good luck.

  • Do you think that Hashi's could be a cause of the rise? I'll ask for a antibodies test next time I'm at the GP's for sure. Thanks!

  • Gp's only test the TSH , they pretty much take it for granted you have hashi's. You can get privately tested , like I do via online companies by post. I use either medichecks or blue horizon , they'll do whatever you want to pay for. I am on thyroid s , so want to know t4 and t3 as well as tsh. Now and then I will do antibodies , but I can tell via the neck and shoulder pain if they rise .

  • Is T4 a different test than Free T4? Sorry, considering I've been hypo for so long, I'm quite ignorant about some aspects of it! Do the antibodies come and go? As you mentioned that you can tell when they rise. Thanks!

  • it's the frees you want to know about. With antibodies its more a case of rising and falling , if they're over a certain level you are considered to have Hashi's. When they get higher the attack on your gland is in full swing , eventually impacting its ability to contribute to what you need , hence a rise in TSH , need for a higher dose . Some say coincidentally , as the thyroid tries more to produce more the thyroid antibodies increase an so a vicious circle can start. That's why some say a suppressed TSH, thyroid basically shut down, is best to reduce antibodies and help you feel better. Though really , the attack will continue on some level until your thyroid is burnt out. This could take many years with many dose increases, and is why regular testing - and monitoring on at least a yearly basis - is necessary. It's well worth the , I think , to do a private test now and again.

  • Ok thanks! So an antibody attack could be the cause of my rising TSH despite it being fairly stable over the last 8 years or so?

  • Constant dripping can wear away a stone.

  • I am being treated for Hashis with low-dose naltrexone. Since my TSH is normal. Is anyone else on this regime? Do they use this in the U.K.? I live in Colorado. Thanks

  • Not heard of it. I use selenium , which is supposed to help. Hello to Colorado , warmer than the UK.

  • Check this out : lowdosenaltrexone.org

  • Hi there sobajo...really interested in your comment about neck and shoulder pain. Do you know what the connection is? I've been diagnosed with Hashimotos and treated for about 7 years. Dose has remained at 150 for a while and is stable so long as my weight is stable. Increasing neck, shoulder and sometimes arm aches and pains are nearly constant these days. Although I mentioned episodic neck pain to my consultant years ago they denied the link. I'm 58 so had sort of put it down to stiffening bone structures with age. I'd be keen to know what you think the link is. ...thanks in advance wantie002

  • Myself , I put it down to inflammation from the hashi's attack compressing the nerves . A years or so ago I had it really bad after a dose increase which suppressed my tsh , I had a private test and the TPO antibodies were around something like 700. I usually get it down the right side/ back of my neck into the shoulder and arms and have a bit of a carpel tunnel type pain when making a fist. I notice it gets worse if I increase to too high a dose and it then the eases down when I reduce. It's always there to some extent . Saying that , my levels have never remained stable for long so far . I know after it had improved a fair bit I had a another test and the antibodies were a lot lower. I guess we're all made different so for some people certain levels and inflammation results in the nerves in certain areas being compressed . That's my theory . But I ain't no medical person . Good luck.

  • Sounds plausible. My shoulder neck pain was eventually put down to thinning of the cartilage between spinal discs particularly in the lower neck area....i.e. Trapping nerves, which is obviously linked to age. However I got really bad headaches and neck pain soon after being diagnosed and put on Levo in my mid 40's when I was pre-menopausal and didn't have any of these deteriorating conditions! I have always suspected a link ! Thanks for your thoughts.

You may also like...